COCAINE INDUCED PRIAPISM

Erida Prifti, MD1, Robert Knight, MD2, Nikita Shah3, Parisa Geraminegad, MD3, 1 , Chicago, IL; 2MT. SINAI HOSPITAL, CHICAGO, ILLINOIS, Chicago, IL; 3Chicago, IL

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 922

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Case Presentation: The Drug Abuse Warning Network estimated that in 2009 cocaine was involved in almost half a million of visits to United States emergency departments. We report a case of stuttering priapism, a urological emergency associated with cocaine use in its solid form known as crack cocaine. Cocaine induced priapism is a rare entity with only few case reports available in the medical literature.A 51 year old male presented to the emergency room complaining of priapism that started approximately 16 hours before admission. Past medical history was significant for two prior episodes of priapism. First episode occurred about 12 months prior and was attributed to Trazodone use and required operative shunting. Second episode happened 8 months ago with no identifiable cause. Other medical history is significant for acute respiratory failure and prolonged coma, lumbar disc herniation, anterior cervical discectomy, polysubstance abuse and bipolar disorder treated with Lamotrigine. No history of sickle cell disease. Patient disclosed recent cocaine use. Physical exam was benign except for penile erection. Cavernous blood gas analysis was pertinent for pH of 6.9 improving to 7.3 after 1600 mcg of phenylephrine injection. Laboratory findings were unremarkable. Urine drug screen was positive for cocaine and benzodiazepines. Ketoconazole and Prednisone was started to prevent stuttering priapism. Few hours later another 200 mcg of phenylephrine was injected with minimal improvement after recurrent priapism was reported. Subsequently, a cavernous spongiosal shunting was performed due to recurrent priapism, with resolution of symptoms within 48 hours. Patient was discharged home with urology outpatient follow up and completion of 1 month of ketoconazole and prednisone.

Discussion: Priapism is a relatively rare condition, but it can affect any age group. It is generally classified as ischemic and nonischemic. Ischemic priapism is a urologic emergency as in our case and is frequently observed in patients with sickle cell disease. Lamotrigine can cause priapism in 0.03% of cases and it happens usually in concomitant use of antipsychotics. Few cases have reported that cocaine can be a cause of refractory priapism and treatment can be challenging. Studies have shown that chronic cocaine use reduces nitric oxide levels in the coronary artery endothelial cells and subsequently decreasing intracellular calcium mobilization, preventing vascular relaxation. Furthermore, the endothelial cells in the reproductive system vasculature are similar to those in the coronary arteries suggesting the role of cocaine in causing priapism. Appropriate management is needed in order to prevent complications such as erectile dysfunction, severe infection requiring partial or full penectomy.

Conclusions: In our patient, previous history of priapism and two potential substances associated with priapism put him at high risk for developing refractory priapism with complications and future recurrence.

To cite this abstract:

Prifti, E; Knight, R; Shah, N; Geraminegad, P. COCAINE INDUCED PRIAPISM. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 922. https://www.shmabstracts.com/abstract/cocaine-induced-priapism/. Accessed December 6, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.